Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 71, NWS Salt Lake City, UT

October 11, 2018Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 11, 2018, 10:36 AM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 10:36 AM MDT (16:36 UTC)
Expired
Oct 11, 2018, 2:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS55 KSLC 111636
FFWSLC
UTC025-053-112030-
/O.NEW.KSLC.FF.W.0071.181011T1636Z-181011T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1036 AM MDT THU OCT 11 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...
  West central Kane County in southern Utah...
  Specifically for Zion National Park...

* Until 230 PM MDT

* At 1032 AM MDT, Park Rangers reported moderate rain in Zion 
  National Park over the last 3 hours. .30-.40 inches of rain has 
  already fallen, and additional rainfall will likely produce up to 
  1 inch through midday. Several water falls were reported along the 
  Scenic Drive in Zion National Park, as well as a report of flash 
  flooding in the Echo Canyon area.

* All slot canyons in the vicinity of the Scenic Drive and the 
  southeastern portions of the park are expected to experience flash 
  flooding through early this afternoon.
  

* Some locations that will experience flooding include...
  Zion National Park, Springdale and Rockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3738 11285 3714 11285 3713 11311 3738 11299

$$

GM
2 follow-up statements
980 
WGUS75 KSLC 111939
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
139 PM MDT THU OCT 11 2018

UTC025-053-112030-
/O.CON.KSLC.FF.W.0071.000000T0000Z-181011T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
139 PM MDT THU OCT 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR 
EAST CENTRAL WASHINGTON AND WEST CENTRAL 
KANE COUNTIES...Specifically for southeastern portions of Zion 
National Park...

At 125 PM MDT, Zion National Park Rangers have reported flash 
flooding in several slot canyon areas south of the scenic drive, and 
although rainfall has temporarily ended, flows remain elevated in 
those areas.

Some locations that will experience flooding include...
Zion National Park, Springdale and Rockville. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3738 11285 3714 11285 3713 11311 3738 11299

$$

GM
870 
WGUS75 KSLC 112029
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
229 PM MDT THU OCT 11 2018

UTC025-053-112037-
/O.EXP.KSLC.FF.W.0071.000000T0000Z-181011T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
229 PM MDT THU OCT 11 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES WILL EXPIRE AT 230 PM MDT...

The heavy rain has ended. Flood waters are receding, though many of 
the creek and slot canyons still have fast-flowing runoff.. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3738 11285 3714 11285 3713 11311 3738 11299

$$

mconger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:19 AM MDT, 17 minutes earlier.

Area forecast discussion, Oct 11, 10:19 AM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1019 AM MDT Thu Oct 11 2018

.SYNOPSIS...The next in a series of storm systems will impact the
area today. A drying and slight warming trend will follow Friday
into Saturday. A mostly dry cold front from the north will bring
much cooler temperatures to northern and central Utah Sunday into
Monday.

&&

.DISCUSSION...Morning water vapor and H5 analysis depict a broad
positively tilted long wave trough elongating across the western
CONUS attm. Several embedded short waves exist within this trough,
with the primary of note translating east-northeast across
southern Utah this morning. Although forcing is relatively benign
with this wave as it gradually weakens, have noted an area of
enhanced lift along a near stationary boundary draped roughly from
Dixie to Moab aided by a modest jet streak (60-70kt) which has
been inducing widespread moderate to heavy rain along the
boundary. Over the last 6 hours areal rainfall totals between
.60-.90 inches have fallen across the Grand Staircase, and with
near saturated soils from previous storm events, widespread runoff
and rapid river rises have been occurring within the Grand
Staircase Escalante National Monument. Have issued an areal flood
warning for that area as basins such as Wahweep and Paria will
continue to rise through midday at least, and flows have risen
high enough to make many backcountry roads in the area impassable.

Areal coverage of rainfall will begin to trend more scattered in
nature across the south early this afternoon as the aforementioned
short wave continues its downstream translation. A secondary
feature within the long wave will then clip far northern Utah
inducing scattered convection from roughly Salt Lake south into
Central Utah through early this evening.

.PREVIOUS DISCUSSION...By Friday the forecast area becomes
sandwiched between an upper low which becomes cut off along the
California coast, and belt of stronger northwest flow across the
northern Rockies into the Central Plains. The result will be
drying and gradual warming trend Friday into Saturday, although
lingering moisture could allow for patchy fog across a few
northern valleys such as the Cache and Wasatch Back.

The extended begins with a shortwave diving southward from the
Canadian interior and clipping NE Utah/SW Wyoming. Guidance has
come into better agreement regarding the track of this feature,
and it now looks likely that the coldest airmass of the season (H7
temps around -10C for most of the northern Utah) will advect into
the area Sunday. This will result in highs running 10-20 degrees
below normal (colder east of the Wasatch) on Sunday as well as the
potential for a hard freeze in many valley locations Monday
morning. It should be noted that some precipitation is possible in
far northeastern portions of the forecast area with the wave
passage Saturday PM/Sunday AM, however given the continental
origin of the airmass and the grazing nature of the wave do not
expect much more than some light snow showers focused on the
terrain..

Early next week the west coast ridge builds inland inland commencing
the start of a period characterized by dry conditions and warming
temperatures. The only (minor) wrinkle in the extended forecast is
the potential that a cut-off low pinned south of the ridge could
meander in the vicinity of southern Utah towards the middle of next
week resulting in some cooling and low-end precip. chances. However,
given guidance uncertainties typical with cut-off lows did not
account for this (potential) feature in this forecast package.

&&

.AVIATION...

&&

.FIRE WEATHER...A storm system crossing the region today will
bring valley rain and mountain snow showers to the area through
this evening. The heaviest precipitation is expected across zones
497 and 498 in southern Utah, where isolated thunderstorms will
also be possible. In the wake of this system, a drying and slight
warming trend is expected Friday into Saturday. A mostly dry cold
front from the north is expected to push through the area Saturday
night, bringing much cooler temperatures Sunday into Monday. A
dry but stable pattern is expected to follow for much of next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill
PREVIOUS DISCUSSION...Seaman/Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 11, 3:13 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
313 AM MDT Thu Oct 11 2018

UTZ001>016-019>021-517-518-WYZ021-121100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
313 AM MDT Thu Oct 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A storm system will bring valley rain and mountain snow showers
to much of the area today. The heaviest precipitation will remain
focused across far southern Utah this morning, with snow levels
generally at or above 8000 feet across this area.

Snow showers will be possible this afternoon across northern Utah,
where snow levels will generally range from 7000-7500 feet. Little
if any accumulation are expected, although heavier showers could
produce briefly slushy conditions along higher elevation roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A hard freeze is possible Sunday and Monday mornings for most
valley locations outside of heavily urban areas and areas near
the Arizona border.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:19 AM MDTAreal Flood WarningSLCGarfield, Kane6 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.